Health Canada Canada
Skip first menu (access key: X)
Fran├žais Contact Us Help Search Canada Site
Healthy Living Health Care Diseases & Conditions Health Protection Media Room
Health Canada Online
Accueil
Warnings / Advisories
arrow
Back to Warnings
 

 

2001-67
June 14, 2001

Advisory

Advisory not to use products containing Ephedra or ephedrine

OTTAWA - Health Canada is warning consumers not to use products containing the herb Ephedra, either alone or in combination with caffeine and other stimulants, for purposes of weight loss, body building or increased energy. Products containing Ephedra or ephedrine in combination with caffeine and other stimulants are of particular concern, since ephedrine may cause serious, possibly fatal, adverse effects in the body when combined with these ingredients.

Ephedra is a botanical source of the drug ephedrine, and is used in traditional and cultural medicines. It is authorized by Health Canada for use as a nasal decongestant in over-the-counter cold products only. All such products carry a Drug Identification Number (DIN) and should be used only as directed, for short periods of time.

However, Health Canada is aware that many ephedrine-containing preparations that are not approved for sale in Canada are being used by Canadians. They most often contain a combination of Ephedra and caffeine or some other stimulant. These Ephedra/stimulant combinations are not commonly promoted in the practice of traditional and cultural medicine. Instead, they are frequently imported for personal use, or sold in various retail establishments such as fitness centres and health food stores and marketed as diet aids, or energy boosters.

Ingredient panels on these products may list ma huang, Chinese Ephedra, ma huang extract, Ephedra, Ephedra Sinica, Ephedra extract, Ephedra herb powder, Sida Cordifolia or epitonin, all of which indicate a source of ephedrine. Sources of caffeine or other stimulants in these products may include: green tea, guarana, yerba mate, cola nut and yohimbe.

A review of a U.S. Food and Drug Administration database of adverse event reports collected between June 1, 1997, and March 31, 1999, identified 10 cases resulting in death and 13 cases resulting in permanent impairment that were considered to be possibly, probably, or definitely related to dietary supplements containing ephedra alkaloids. In Canada, a total of 60 adverse event reports have been received by Health Canada related to Ephedra or ephedrine, alone or in combination with other products, previous to October 2000. This total includes two deaths, both suicides, which may or may not have been directly associated with the use of these products. Reported adverse events range from episodes that may indicate the potential for more serious effects, such as dizziness, tremors, headaches and irregularities in heart rate, to seizures, psychosis, heart attacks, and stroke.

Health Canada advises all individuals who may have used these products for weight loss or increased energy to stop consuming them and consult their health care practitioner if they have experienced any adverse effects from taking the product.


Media inquiries:
Ryan Baker
Health Canada
(613) 941-8189

 

Last Updated: 2001-06-14

Top

Important Notices